Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 5, NWS Great Falls, MT

June 1, 2023Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2023, 2:20 PM MDT for Fergus County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2023, 2:20 PM MDT (20:20 UTC)
Expired
Jun 1, 2023, 3:00 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:08 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 1, 2:08 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
208 PM MDT Thu Jun 1 2023

.SYNOPSIS...

Scattered thunderstorms this afternoon and evening. Breezy
conditions through this evening from Cut Bank down to Great Falls.
Tonight into tomorrow, a more widespread rainfall moves in across
Central Montana into North-Central Montana from the southeast.
Chances each afternoon and evening next week for scattered
thunderstorms and rain showers.

&&

.DISCUSSION...

Rest of today through Saturday... Northerly flow contributes with
daytime heating for cumulus clouds to develop where we have seen
clearing skies from this afternoon that will bring scattered rain
showers and thunderstorms to Southwest and North Central Montana
the rest of this afternoon into this evening. Breezy northerly
winds continue for this afternoon and evening with gusts up to 30
mph across Cut Bank to Great Falls. Primary hazards today with
thunderstorms are heavy rainfall, lightning, and gusty winds.
Below normal temperatures are in store for the next two days with
high temperatures in the upper 50s and low 60s.

A more widespread rainfall moves in from the southeast moving
northward across Central and North-Central Montana beginning late
tonight and tomorrow morning. There is a 40% to 60% chance of
seeing greater than 1 inch of rainfall with this system from
Friday morning to Saturday morning. Probabilities are 60% to 80%
for seeing between 0.25 inches and 0.5 inches in the next 24 hour
period. The highest chances of seeing rainfall, which can be
periodically heavy at times, is from Lewistown north to Havre
east. This is where locations may occur some flooding in areas
that prone to ponding and in low-lying areas. Otherwise, soil
moisture will help absorb the majority of this rainfall and limit
flash flood potential.

Sunday through Thursday... Temperatures return to near normal for
next week with chances every afternoon and evening period for
scattered thunderstorms as we continue to be in an unsettled
weather pattern. Webb

&&

.AVIATION...
1145 AM MDT Thu Jun 1 2023 (01/18Z TAF Period)

Cumulus clouds continue to develop across Central Montana where
clearing has occurred as northerly flow continues to push light
scattered rain showers we saw this morning northward. Scattered
thunderstorms and rain showers are still on track to develop this
afternoon and evening across portions of Southwest Montana and
Central Montana, with more widespread rainfall moving in late
tonight. Airfields across Central and Southwest Montana may briefly
see reduction in visibility with heavy rain showers/thunderstorms in
the next 24 hour period with periods of MVFR conditions. Mountain
obstruction is expected to continue for Central and Southwest
Montana through the TAF period. Webb

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Deep moisture will lead to heavy downpours with thunderstorms
today with slow storm movement potentially producing localized
heavy rainfall and a small risk (5% or less) of flash flooding.
Widespread rain on Friday into Friday night is expected across
north- central and central Montana and there is a greater than 50%
chance for precipitation amounts of 1 inch or more across
primarily eastern portions of north-central Montana. Localized
heavy rainfall with thunderstorms today could bring some isolated
minor flooding risks, including the potential for street flooding
and standing water in poorly drained areas. Creeks and streams
across eastern portions of north-central Montana are also likely
to see higher flows through the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  59  54  64 /  70  90  70  80
CTB  50  65  52  69 /  30  60  50  60
HLN  55  62  54  68 /  80  90  70  80
BZN  50  61  49  64 /  70 100  70  80
WYS  41  61  40  61 /  60  90  70  80
DLN  49  61  48  64 /  80  90  60  70
HVR  56  67  57  71 /  40  90  90  80
LWT  51  59  51  64 /  90 100  80  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 2:12 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MDT Thu Jun 1 2023

MTZ314-318-012045-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
212 PM MDT Thu Jun 1 2023

...A strong thunderstorms will impact portions of south central
Fergus County through 245 PM MDT...

At 210 PM MDT, Doppler radar were tracking strong thunderstorms 13
miles southeast of Lewistown, moving northwest at 5 mph.

HAZARD...Heavy rain, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewistown, Giltedge, Heath and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4677 10884 4674 10919 4675 10938 4707 10954
      4722 10902
TIME...MOT...LOC 2010Z 148DEG 5KT 4693 10921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:18 PM MDTAreal Flood AdvisoryTFXGallatin3 hr
May 31, 6:38 PM MDTAreal Flood AdvisoryTFXChouteau, Liberty3 hr
Jun 1, 1:55 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jun 1, 2:12 PM MDTSpecial Weather StatementTFXFergus33 min
Jun 1, 2:59 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 1, 3:28 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 1, 3:52 PM MDTSpecial Weather StatementTFXBroadwater38 min
Jun 1, 4:21 PM MDTSpecial Weather StatementTFXMeagher39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.